4:49 PM EDT, May 8, 2012
NEW YORK (Reuters Health) - Taking probiotics on top of a course of antibiotics may help ward off the diarrhea that often comes along with antibiotic treatment, a new review of past studies suggests.
When researchers combined trials of all types of the gut-healthy microbes, they found that patients with a range of conditions — from ear infections to sepsis — were 42 percent less likely to get diarrhea from their antibiotic drugs if they were also taking a probiotic.
One-quarter to one-third of people treated with an antibiotic typically get diarrhea as a result, researchers said. It's often not more than an unpleasant side effect, but can be serious enough to send some patients to the hospital.
"Antibiotics in doing their work actually kill off a lot of the normal flora that are supposed to exist in our gut, so things kind of go haywire," said Sydne Newberry from the RAND Corporation in Santa Monica, California, who worked on the study.
Probiotics are strains of "good" bacteria that research suggests can help replace some of the flora that antibiotics — especially so-called broad-spectrum antibiotics — wipe out.
"More than likely, what they do is they start to actually restore the normal bacteria in the gut, in the intestines," Newberry said.
Her team reviewed 63 trials in which researchers had randomly assigned a total of almost 12,000 patients needing antibiotic treatment to probiotics or a placebo pill or nothing.
Newberry and her colleagues calculated that 13 people being treated with antibiotics would need to take a probiotic for one case of diarrhea to be prevented, according to findings published Tuesday in the Journal of the American Medical Association.
In a subset of 44 studies in which neither study participants nor the doctors treating them knew who was getting probiotics or placebo — the trials considered least prone to bias — patients on the probiotics were still 39 percent less likely to get diarrhea.
The researchers couldn't tell from their analysis whether one type of probiotic in particular was any better than others, especially since most of the studies used a combination of multiple bacterial strains. The most common probiotics used were from the genus Lactobacillus.
Not being able to differentiate the benefits of different strains is a limitation, according to some researchers — because as with antibiotics, each strain of probiotic can have very different effects.
"You still can't take this information, go to a store, and grab a probiotic off the shelf and say, âI know this is going to work,'" said Dr. Shira Doron, who has studied probiotics and diarrhea at Tufts Medical Center in Boston but wasn't involved in the new review.
"We don't really know which strains are the best to recommend," agreed Mary Hickson, from Imperial College London.
What's more, "what we're not very clear on is exactly how big a dose we need to give, and for how long we should give it," Hickson, who has also studied the effects of probiotics, told Reuters Health.
Probiotics can be bought over-the-counter as capsules for 50 cents to $1 per day, and are also present in some yogurt products.
Most of the studies included in the analysis were small and didn't report on side effects from the probiotics. But those that did concluded the supplements seemed safe.
For that reason, while it's not clear doctors should be giving out specific probiotics to all of their patients on antibiotic treatment, it probably won't hurt to try one out, researchers said.
"It's a relatively safe intervention (and) it's a relatively harmless intervention, so if you know you're prone to antibiotic-associated diarrhea, and if it's an antibiotic that's prone to cause antibiotic-associated diarrhea, that's when I think of using it," Doron said.
For small babies or very sick patients, however, researchers warned probiotics could be harmful.
Doron told Reuters Health there's some evidence that probiotics may have a beneficial effect as an add-on therapy in patients with recurrent Clostridium difficile, a diarrhea-causing infection that can occur after antibiotic treatment wipes out normal gut flora.
But as with other types of antibiotic-related diarrhea, there's a need for more research to come to definitive conclusions on which strains may help and which won't, she said.
SOURCE: http://bit.ly/JW0eAH Journal of the American Medical Association, online May 8, 2012.
Copyright © 2015, Reuters